An alcoholic suffers rare side effect of an ‘unsupervised’ de-addiction medicine

Alcohol addiction wreaks havoc on the body and mind. Most doctors prescribe Disulfiram, an antabuse for de-addiction. But for this 32-year-old Mumbaikar, an over dose of the medicine led to body stiffness and staring spells

A new drug against alcoholism works, researchers claim
Image Source: Google

Alcohol addiction affects people from all walks of life. For whatever the reason a person starts taking alcohol, tolerance and dependency can develop quickly, before the user even realises the pattern of addiction taking hold which can take a toll on a person’s health. Similarly, to help a 32-year-old Mumbai man get de-addicted; his family procured a powder by a random roadside de-addiction centre which helps people quit alcohol. But, to their dismay, the man suffered from side effects instead of beating the alcohol addiction.

“Would you like to have a drink?” is like the questions asked by the friends every now and then. Alcohol addiction is a common problem today.  As worried spouses, or relatives, the first thing that we do is to try and de-addict the person.

Eventually, if the person doesn’t agree to it, in desperate need some people opt for unsupervised disulfiram. Owing to which, this family of a 32-year-old Mumbai man gave the antabuse powdered in food without his knowledge, only to know that the man is completely de-addicted but has come up with a rare side-effect now.

Few years ago, the man was admitted in the medicine ward Out-Patient Department (OPD) from the medicine in-patient unit for behavioural disturbances. The patient was admitted in medicine ward with a complaint with cough, deceased sleep and unusual stiffness of body.

“In the ward, he was restless and irritable. He was not talking but was occasionally repeating phrases and sentences of people around him.  The patient had a history of regular alcohol consumption for the past 3 to 4 years,” said Dr Sagar Karia, secretary of Bombay Psychiatric Association as well as consulting psychiatrist at Sion Hospital.

He added, “On repeated probing, his aunt revealed that due to his increased alcohol consumption and decreased socio-occupational functioning, she started giving him some powder mixed in his food without his knowledge.”

She had procured this powder from random roadside de-addiction centre which helps people quit alcohol. As per her statement, the physician gave her small pouches (pudis) that contained a whitish yellow powder and cost her Rs 3000 for 1-month dose.

A normal dose of antabuse by any psychiatrist would generally be 200mg daily however this guy was given more than 2000mg a day. “Supervision by proper doctors is very important. These roadside ‘de-addiction’ centres should not be trusted,” added Dr Karia.

Currently, under follow-ups he is much better say doctors at the hospital. “This is a very rare side-effect of the drug. One must be very careful even after such hidden consumption. Along with alcohol, a lot of things must be avoided.  For example, cough and cold syrups, perfumes, shaving gels, vinegar based products, mouthwash, or foods containing alcohol while taking this medicine,” said Dr Karia.

“This drug can be life-threatening. That’s the reason these quacks need to be brought to the limelight so they are completely stopped. Anybody consuming disulfiram needs to be consented and carefully counselled about what he can and cannot take else it will cause severe repercussions,” said Dr Sagar Mundada, practising psychiatrist in Mumbai.

What is Disulfiram?

Disulfiram is an aversive agent used as an alcohol deterrent in the treatment of alcohol dependence.

Disulfiram causes many side effects including catatonia.

Catatonia is a condition that generally means abnormality of movement and behaviour that is a manifestation of a disturbed mental state.

This could mean purposeless inactivity, reclusiveness, random staring spells and in this man’s case, abnormal stiffness of the body.